Alert archive / Washington / High Wind Watches in 2022

High Wind Watch 2, NWS Spokane, WA

November 3, 20228 counties in Idaho; 12 counties in Washington

NWS Spokane, WA issued this high wind watch at Nov 3, 2022, 11:03 AM PDT for 8 counties in Idaho; 12 counties in Washington. It took effect at Nov 4, 2022, 5:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 3, 2022, 11:03 AM PDT (18:03 UTC)
In effect from
Nov 4, 2022, 5:00 PM PDT
Expired
Nov 4, 2022, 3:24 AM PDT
In force
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Adams County, WA, Asotin County, WA, Chelan County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 28 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS76 KOTX 031803
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1103 AM PDT Thu Nov 3 2022

IDZ001>004-026-027-WAZ031>037-041-044-040800-
/O.NEW.KOTX.HW.A.0002.221105T0000Z-221105T1800Z/
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Central
Panhandle Mountains-Lewiston Area-Lewis and Southern Nez Perce
Counties-Northeast Blue Mountains-Lower Garfield and Asotin
Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Wenatchee Area-Waterville
Plateau-
Including the cities of Ritzville, Winchester, Mansfield, Arden,
St. Joe, Lewiston, Waha, Chewelah, Kellogg, Moses Lake, Pomeroy,
Waterville, Tekoa, Spokane, Coolin, Osburn, Newport, Pullman,
Stratford, Gifford, Palisades, Orin, Lapwai, Fernwood, Cataldo,
Quincy, Harrington, Sandpoint, Elk, Plummer, Potlatch, Genesee,
Priest River, Newman Lake, Peck, Mullan, Mohler, Cheney, Creston,
Peola, Entiat, Grand Coulee, Davenport, Cashmere, Anatone,
Kamiah, Hayden, Wallace, Coulee Dam, Medimont, Bonners Ferry,
Lookout Pass, Ralston, Naples, Eastport, Emida, Rockford, La
Crosse, Santa, Pinehurst, Craigmont, Clayton, Coeur d'Alene,
Nezperce, Chelan, Post Falls, Worley, St. Maries, Porthill,
Moscow, Rosalia, Colfax, Lamona, Othello, Kettle Falls, Wilbur,
Clarkston, Oakesdale, Culdesac, Coulee City, Ephrata, Wenatchee,
Rathdrum, Colville, Odessa, Clarkston Heights, Uniontown,
Electric City, and Deer Park
1103 AM PDT Thu Nov 3 2022

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY 
MORNING...

* WHAT...Southwest to west winds 20 to 35 mph with gusts 50 to 60 
  mph possible.

* WHERE...Portions of North and North Central Idaho. Portions of 
  Central, East Central, North Central, Northeast, and Southeast 
  Washington.

* WHEN...From Friday evening through Saturday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Scattered to widespread power outages are possible. Travel could 
  be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...For Stevens, Pend Oreille, and Boundary 
  Counties, the strongest winds and wind impacts will primarily be 
  across southern reaches of the counties.  Wind gusts in the 
  foothills of the Blue Mountains could be up to 70 mph.  Wind 
  direction will start off from the southwest Friday evening and 
  switch to the west across the Upper Columbia Basin and
  Wenatchee Area Saturday morning.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects like trampolines in a safe location prior to 
the onset of winds.

&&

$$

SB
2 follow-up statements
629 
WWUS76 KOTX 040433
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
933 PM PDT Thu Nov 3 2022

IDZ001>004-026-027-WAZ031>037-041-044-041615-
/O.CON.KOTX.HW.A.0002.221105T0000Z-221105T1800Z/
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Central
Panhandle Mountains-Lewiston Area-Lewis and Southern Nez Perce
Counties-Northeast Blue Mountains-Lower Garfield and Asotin
Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Wenatchee Area-Waterville
Plateau-
Including the cities of Osburn, Spokane, Kamiah, Colfax,
Chewelah, Ritzville, Electric City, Peola, Waterville, Wallace,
Potlatch, Rathdrum, Nezperce, Orin, Arden, Winchester, Creston,
St. Joe, Ephrata, Santa, Coulee Dam, Lapwai, Eastport, Uniontown,
Gifford, Davenport, Lookout Pass, Worley, Mansfield, Harrington,
Lamona, Mohler, St. Maries, Priest River, Palisades, Craigmont,
Waha, Coeur d'Alene, Moscow, Moses Lake, Elk, Fernwood, Deer
Park, Mullan, Chelan, Anatone, Emida, Grand Coulee, Pinehurst,
Newport, Odessa, Pullman, Quincy, Stratford, Wilbur, Clarkston
Heights, Peck, La Crosse, Ralston, Naples, Culdesac, Lewiston,
Cashmere, Rosalia, Coulee City, Coolin, Othello, Clarkston,
Plummer, Post Falls, Colville, Tekoa, Wenatchee, Entiat,
Sandpoint, Cheney, Rockford, Cataldo, Pomeroy, Newman Lake,
Genesee, Hayden, Oakesdale, Porthill, Medimont, Kettle Falls,
Bonners Ferry, Kellogg, and Clayton
933 PM PDT Thu Nov 3 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH 
SATURDAY MORNING...

* WHAT...Southwest to west winds 25 to 40 mph with gusts 50 to 60 
  mph possible. Locally stronger winds are also possible over the 
  mountains, Waterville Plateau, and over southeast Washington in 
  the foothills of the Blue Mountains.

* WHERE...Portions of North and North Central Idaho. Portions of 
  Central, East Central, North Central, Northeast, and Southeast 
  Washington.

* WHEN...From Friday afternoon through Saturday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds. You should also prepare for possible power 
outages due to the strong winds and the possibility of tree damage.

&&

$$

FX
833 
WWUS76 KOTX 041024
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
324 AM PDT Fri Nov 4 2022

IDZ001>004-026-027-WAZ031>037-041-044-042230-
/O.UPG.KOTX.HW.A.0002.221105T0000Z-221105T1800Z/
/O.NEW.KOTX.HW.W.0004.221105T0000Z-221105T1800Z/
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Central
Panhandle Mountains-Lewiston Area-Lewis and Southern Nez Perce
Counties-Northeast Blue Mountains-Lower Garfield and Asotin
Counties-Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Wenatchee Area-Waterville
Plateau-
Including the cities of Peck, Elk, Pomeroy, Harrington, Anatone,
Newman Lake, Coulee City, Arden, Cataldo, Waha, Waterville,
Fernwood, Genesee, Colfax, Quincy, Lamona, Deer Park, Mansfield,
Kellogg, Hayden, Priest River, Lewiston, Kamiah, Plummer, Bonners
Ferry, Nezperce, Ralston, Rathdrum, Newport, Wallace, St. Maries,
La Crosse, Wenatchee, Palisades, Colville, Peola, Tekoa, Wilbur,
Spokane, Electric City, Chewelah, Entiat, Sandpoint, Creston,
Clarkston Heights, Mullan, St. Joe, Clayton, Winchester, Moses
Lake, Kettle Falls, Osburn, Lapwai, Cheney, Moscow, Davenport,
Santa, Stratford, Worley, Uniontown, Pullman, Cashmere, Orin,
Mohler, Lookout Pass, Rockford, Ritzville, Potlatch, Porthill,
Grand Coulee, Medimont, Gifford, Coolin, Eastport, Culdesac,
Clarkston, Rosalia, Chelan, Othello, Oakesdale, Coeur d'Alene,
Odessa, Naples, Emida, Coulee Dam, Ephrata, Post Falls,
Pinehurst, and Craigmont
324 AM PDT Fri Nov 4 2022

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM PDT 
SATURDAY...

* WHAT...Southwest to west winds 20 to 35 mph with gusts 50 to 60 
  mph.

* WHERE...Portions of North and North Central Idaho. Portions of 
  Central, East Central, North Central, Northeast, and Southeast 
  Washington.

* WHEN...From 5 PM this afternoon to 11 AM PDT Saturday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Scattered to widespread power outages are possible. Travel could 
  be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...For Stevens, Pend Oreille, and Boundary 
  Counties, the strongest winds and wind impacts will primarily be 
  across southern reaches of the counties.  Wind gusts in the 
  foothills of the Blue Mountains could be up to 70 mph.  Wind 
  direction will start off from the southwest Friday evening and 
  switch to the west across the Upper Columbia Basin and
  Wenatchee Area Saturday morning.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects like trampolines in a safe location prior to 
the onset of winds.

&&

$$

RP

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this high wind watch went out at Nov 3, 2:33 AM PDT, 8 hours 30 minutes earlier.

Area forecast discussion, Nov 3, 2:33 AM PDT, 8 hours 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
233 AM PDT Thu Nov 3 2022

.SYNOPSIS....
A significant early winter storm is expected to move in tonight
into the weekend. The winter storm will bring heavy wet snow
tonight night into Friday followed by strong winds Friday night
into Saturday morning. A much colder weather pattern will bring
accumulating snow to the Inland NW next week.

&&

.DISCUSSION...

..First lowland snowfall of the season with heavy snow in the
mountains expected Thursday night into Friday morning followed up
with strong winds Friday night and Saturday morning...

Today through Saturday: Cold conditionally unstable airmass nested
in an upper level trof over the area has allowed for some snow
showers into the morning hours and will translate slowly east. The
west edge of this trof will exit into Northwest Montana during the
day today as positively tilted ridging, with substantial moisture
streaming through it, sags into Eastern Washington and North Idaho.
As such the persistent flow and/or instability in the area will keep
some minor pops for hit and miss snow showers. A warm front with a
well maintained tap of moisture extending to the southwest is
then expected to sag into this northwest flow on the west side of
the positively tilted ridge and spread rain and snow from
northwest to southeast Thursday night. As earlier shifts noted
this timing allows for colder air at low levels for this warm
front to overrun and thus the forecast continues to call for the
first significant widespread snowfall of the season with heavy
snow in the mountains expected Thursday night into Friday morning.
This is followed up with the ridge flattening and the jet stream
positioned overhead allowing for very windy conditions primarily
Friday night that continues on into at least Saturday as the jet
stream slowly sags some to the south. This will also allow for a
rain shadow of sorts to manifest itself between the Cascades and
North Idaho with lower pops between the two Friday night into
Saturday. Messaging noting the problematic impacts of the first
widespread snow and strong winds overlapping for a spell include
power outages, tree damage..etc.. remains a topic for webpage
weatherstories, social media accounts, briefings..etc.. /Pelatti

Sunday through Thursday:

*Short Summary*
A trough will move down from the Gulf of Alaska.
The period will remain unsettled with rain/ snow at times
Sunday/Monday and then periods of snow the remainder of the
forecast. Very cold Canadian air will move into the region and
drop our temperatures to 15 degrees below average or more. Sunday
will remain fairly warm with highs in the 30s to mid 40s. But lows
through the period will be in the teens and 20s. Some of the
northern valleys come Tuesday and Wednesday morning could see
single digits. Monday through Wed high temps will be in the mid
20s to mid 30s.

*Things to think about: With these abrupt cold temperatures
 descending down on us, are we prepared? Sprinklers blown out?
 Hoses unhooked? Animals have blankets or their enclosures
 winterized? Pulled out the parkas, hats, gloves and scarves for
 your family?

*Sunday/Monday Storm*
-Upper Basin/Waterville Plateau/Northern WA & North ID Panhandle
 snow potential Sunday/Monday:
Significant snowfall accumulations are possible in these areas.
Cold air advection from the incoming arctic front plus south and
east 700-850 mb winds will provide orographic lifting in the areas
mentioned. Soundings look fairly healthy for many hours of light
to moderate snowfall in this region. Uncertainties remain high
regarding low level thermodynamic details for valley areas such as
Wenatchee and Omak at this time but with QPF around 0.75 to 1.00
inch, colder air in place in the valleys would allow for
significant accumulations.

-Spokane/Palouse/Camas Prairie snow potential Sunday/Monday + winds
 Mon/Tues:
This area is quite complex given the delicacy of the dynamics at
play. ECMWF 18Z control 850 mb temps warm above freezing for
several hours Sunday evening, but that is above the 75th
percentile among the ensemble members. 75 percent of the ECMWF
ensemble members never bring the 850 mb temperatures above 0C.
90th percentile ECMWF 850 mb temperatures stay below 0 through
noon Monday. GFS 00Z control run has 850 mb temps below 0C all
Sunday night but ensembles suggest warming above 0C late Monday
morning as the event concludes. 00Z Canadian control keeps 850 mb
temps below 0C for the whole event but somewhere between 1/2 to
1/4 of the ensemble keeps 850 mb temperatures above 0C for the
whole event. ***In summary, the ECMWF/GFS ensemble is the coldest
Sun evening/Mon and the Canadian is the warmest despite the ECMWF
control running warm at 850 mb.*** GFS control run has gone
bananas with its snow amounts far exceeding the 75th percentile of
the GEFS guidance generating an inch of QPF. Why? GFS shows a
tighter baroclinic zone forming where the arctic front is further
south and there is stronger magnitudes of low level FGEN. This
makes sense given it is the only solution with a closed 850 mb low
over the Palouse Monday morning. The biggest potential failure
mode for snow latitudes in and south of Spokane is lack of arctic
air intruding into N ID/NE WA in when precip is falling.
Confidence remains low in snow amounts around Spokane/Palouse/Camas
Prairie. QPF in the region ranges from 0.10 to 0.5 inches. For
now, snow totals are being kept close a blend of the ensemble
means. Breezy winds look likely through the Purcell Trench and
upper Basin Mon/Tue gusting up to 30 mph look likely behind the
arctic front. Combined with the cold temperatures, it will feel
quite chilly. /DB

&&

.AVIATION...
12Z TAFS: Hit and miss snow showers will linger over the aviation
area a bit into the early morning hours but are not expected to
impact TAF sites. Some stratus and/or fog is expected as well
during the morning hours resulting in some spotty IFR conditions.
A significant early winter storm will move into the aviation area
tonight with snow and rain spreading from northwest to southeast
starting between 0-6Z Friday near KEAT and closer to 6Z elsewhere
with this rain and snow producing IFR conditions at times.
/Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        40  32  50  34  46  26 /   0  90  80  60  20  20
Coeur d'Alene  40  33  47  36  45  26 /   0  90 100  90  30  30
Pullman        38  32  47  35  45  25 /   0  90  90  90  40  40
Lewiston       45  37  52  44  52  33 /   0  80 100  90  60  40
Colville       43  23  46  23  45  14 /  10 100  90  50  10  10
Sandpoint      40  30  43  34  42  23 /  10 100 100  90  30  30
Kellogg        38  31  45  35  42  28 /  10  90 100 100  50  50
Moses Lake     45  34  56  36  51  25 /  10  50  50  30  10  10
Wenatchee      46  36  53  37  46  29 /  10  70  70  40  20  10
Omak           45  33  49  33  51  24 /  20  80  70  40  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from this evening through Friday afternoon
     for Central Panhandle Mountains-Northern Panhandle.

WA...Winter Storm Watch from this evening through Friday afternoon
     for Northeast Mountains.

     Winter Storm Watch from this afternoon through Saturday morning
     for Western Okanogan County.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 2:39 PM PDTWinter Storm WarningOTXBenewah, Bonner, Boundary, Kootenai, Latah, Shoshone20 hr
Nov 3, 2:39 PM PDTWinter Weather AdvisoryOTXBenewah, Kootenai, Latah, Lewis, Nez Perce20 hr

Nearby

High Wind Watches in Washington, 2022High Wind Watches in Idaho, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.